Thing’s I’ve seen in the Emergency Room

Over my first 5 days of my Emergency Medicine rotation I have seen quite a few things.

Some of the more gory things I have watched an ED physician do include:
– relocating a dislocated kneecap,
– realignment of shattered wrist bones under sedation

Some of the more scary things I have seen:
– Cardiac arrest
– Intubation
– Anaphylaxis

…..Seeing anaphylaxis in real life was scary.  Knowing that something like a simple bee sting, peanut butter, or seafood can cause a reaction like the one I saw today is alarming.  Knowing that some medications can cause this reaction makes me even more determined to identify and avoid patient drug allergies.

As a pharmacy student, I have been taught the importance of asking about drug allergies, but never has it seemed so important as it did to me when I saw anaphylaxis occurring in real life, in front of me.

 

So what IS anaphylaxis, and how can it be treated before getting emergency medical care?

Anaphylaxis is a life-threatening allergic reaction in which the body goes into a state of shock, making it hard to breath.  If severe enough, the patient has to be intubated and put on a respirator to breath.  People with known allergies may carry around an Epi-Pen, for those times when they accidentally come into contact with an allergen.

epipen2pack

 

These Epi-Pens deliver a dose of medication that help to open up the airway so the patient can breath better, giving them ample time to get to a hospital for further care.  They are to be injected into the thigh of a person undergoing an allergic reaction, even though the person’s clothing!  If you know somebody with a history of an allergic reaction, encourage them to get an Epi-Pen, and learn how to help them use it if in case they are unable to.

And to all my future Pharmers out there, make sure you ask for drug allergies!  I wouldn’t want to be responsible for causing an anaphylactic reaction, especially after seeing one in real life.

 

 

 

 

 

Leave a comment

2 Comments

  1. Great post Heather! I think we can all learn from your experience, as you said, even if we don’t go into critical care/ emergency medicine pharmacy practice. Something as simple as a community pharmacist educating that the EpiPens are meant to be kept together especially if you are outdoors away from medical response. Epi wears off quickly and the allergen may still be causing massive histamine release, so that second dose can come in handy. How many doses did they end up giving? Did they give it after intubation because of cardiac arrest? Keep up the good work!

    Mike E

    Reply
  2. Mike,
    Thanks for the comment! They ended up giving 3 doses of intramuscular Epinephrine, one in the ambulance and two in the Emergency Department. In this case, the patient DID NOT have an EpiPen on them, so their first dose was given 45-60 minutes after initial contact with the allergen. This delayed response led to the full-blown shock I described, and could’ve potentially been avoided if the patient had one, or better yet – two, EpiPen’s to combat the histamine while en route to the hospital for further treatment.

    I just read your residency biography on the U of M webpage, and I am excited to hear you are interested in a PGY2 residency in Emergency Pharmacy! Residency must be going well if you’re considering another year! 🙂

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: